Texas, 2017

Hail in Texas, May 30, 2017

May 30, 2017 · NWS EPZ · 2 events in 1 county or zone

An upper trough was centered over the Gulf of California with a dryline located near the Rio Grande. A weak disturbance in southwest flow aloft above light southeast surface winds brought enough lift and shear for a severe thunderstorm with hail up to the size of quarters to develop over northeast El Paso.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper trough was centered over the Gulf of California with a dryline located near the Rio Grande. A weak disturbance in southwest flow aloft above light southeast surface winds brought enough lift and shear for a severe thunderstorm with hail up to the size of quarters to develop over northeast El Paso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 30, 1:03 PM MST, 5 hours 29 minutes earlier.

Area forecast discussion, May 30, 1:03 PM MST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
203 PM MDT Tue May 30 2017

.SYNOPSIS...
Moist unstable air will continue to flow into New Mexico and west
Texas while an upper disturbance slowly approaches from the
west. This weather pattern will generate widespread shower and
thunderstorm activity tonight and again on Wednesday. Heavy rains
may fall over a few locations. Winds become more westerly on
Thursday and this will bring hotter temperatures with only slight
chances of mainly mountain area thunderstorms by the weekend.

&&

.DISCUSSION...
Large area of high pressure at the surface will cover the plains
states while an also large area of low pressure will exist across
most of the western United States. This scenario will induce more
easterly winds at low levels with advection of moisture from the
Gulf of Mexico pushing dewpoints into the 40s and 50s the next two
days. Meanwhile in the middle and upper troposphere a slow moving
trough was aligned through California into Baja with water vapor
images showing this feature transporting mid/high level moisture
from Baja into the CWA.

Moisture will thus remain abundant through Wednesday with
precipitable water mostly around .8 to 1.1 inches. The moisture
will combine with surface heating to destabilize air mass causing
afternoon CAPES to rise to around 600 to 1200 J/kg. Models
continue to suggest possible weak impulses/short waves ejecting
to the north ahead of western trough into southern New Mexico/far
west Texas. Little convective inhibition will be present and
further lift is expected via low level convergence...elevated
terrain and outflow boundaries. Thus expect an increase in
shower/thunderstorm activity tonight and Wednesday. The high
amounts of precipitable wqater and K indices around 35 to 40
suggest locally heavy rains possible. Deep layer 0 to 6 km wind
shear of around 30 kt will further support updraft enhancement. In
addition DCAPE values above 1000 J/kg and wet bulb zero heights
around 9000 feet agl indicate several storms may produce strong
downbursts and hail near an inch in diameter.

Southern portion of upper trough to the west will be entering
Arizona on Thursday and dissipate as it moves further east. These
trends will cause a flow to gradually become more westerly at low
levels with drier air advecting into the CWA from west to east.
By the weekend an upper ridge will also be moving across the
southern Rockies. Thus air mass will become warmer and drier with
temperatures rising to a little above normal while thunderstorm
coverage will become confined mostly to mountain areas.

&&

.AVIATION...Valid 31/00Z-01/00Z...
Unstable conditions with daytime heating will conintue to create an
unstable enviroment area wide. Expect isolated to scattered TSRA,
conintuing in the higher terrain and slowly working into the
lowlands thru prd. Strong downburst winds are possible with gusts to
around 35-45KTS. Strong winds could create BLDU and low VSBY is
possible with MVFR during mod to hvy rain. Otherwise, expect S-SE
winds AOB 12KTS.

&&

.FIRE WEATHER...
Very similar weather pattern from yesterday will occur today.
Thunderstorms will start to develop across the higher terrain
(Sacramento Mountains and Gila Region) this afternoon and then and
develop over the lowlands later in the afternoon/evening.  Main
threat with the storms will be localized heavy rainfall, lightning
strikes and strong downbursts winds. This pattern will repeat itself
tomorrow with wetting rains expected over all fire weather zones.
Late Thursday into Friday the moisture will start to erode across
the western Fire Weather Zones. As this happens storm chances will
continue east of the Rio Grande through the rest of the week. Any
lingering storms over the Gila and Bootheel regions could produce
dry lighting.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 64  82  63  89 /  50  50  30  10
Sierra Blanca           59  79  60  85 /  60  60  40  20
Las Cruces              58  81  58  86 /  50  50  30  10
Alamogordo              56  76  58  85 /  50  60  40  20
Cloudcroft              40  52  44  63 /  60  60  40  20
Truth or Consequences   56  78  57  85 /  50  50  30  20
Silver City             52  75  52  81 /  50  50  30  20
Deming                  57  82  56  88 /  40  30  30   0
Lordsburg               56  85  56  89 /  30  20  20   0
West El Paso Metro      62  80  63  88 /  50  50  30  10
Dell City               58  79  59  88 /  60  60  40  20
Fort Hancock            63  84  62  89 /  50  60  30  10
Loma Linda              58  75  58  82 /  50  60  30  10
Fabens                  62  83  62  89 /  50  50  30  10
Santa Teresa            60  81  60  88 /  50  50  30  10
White Sands HQ          63  77  61  86 /  50  50  30  10
Jornada Range           58  78  56  86 /  50  50  30  10
Hatch                   56  81  56  87 /  50  50  30  10
Columbus                58  83  59  90 /  40  30  30   0
Orogrande               62  77  60  87 /  50  60  30  10
Mayhill                 46  58  48  72 /  60  60  40  20
Mescalero               45  61  48  72 /  60  60  40  20
Timberon                44  59  47  71 /  60  60  40  20
Winston                 41  70  46  79 /  60  60  40  20
Hillsboro               51  76  53  84 /  60  60  40  20
Spaceport               55  79  54  85 /  50  50  30  10
Lake Roberts            40  73  44  79 /  60  60  40  20
Hurley                  48  76  50  83 /  40  40  30  10
Cliff                   49  83  52  87 /  40  50  20  10
Mule Creek              52  81  54  84 /  30  30  20   0
Faywood                 51  77  52  83 /  60  50  30  20
Animas                  54  86  57  90 /  20  20  20   0
Hachita                 54  85  56  89 /  30  20  20   0
Antelope Wells          51  86  57  89 /  20  20  20   0
Cloverdale              49  84  55  85 /  20  20  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash/28 Pazos
Hazardous weather outlook, May 30, 6:09 AM MST, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
709 AM MDT Tue May 30 2017

NMZ401>417-TXZ418>424-311315-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
709 AM MDT Tue May 30 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Moisture, daytime heating, upslope flow, and surface convergence
will all combine to create an unstable environment this
afternoon. The result will be the development of widespread
scattered showers and thunderstorms. Most storms will not become
severe, but a few may. Those strong to severe storms will produce
moderate-sized hail near 1 inch in size, gusty outflow winds up to
50 mph, local heavy rain with minor isolated flash flooding, and
areas of thick blowing dust.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The region should see today's weather repeat itself on
Wednesday. Thursday drier air will start to move into SW NM
resulting in spottier storm coverage in the Bootheel region.
Afternoon storms will continue elsewhere with the main threats
being strong wind gusts, lightning and localized heavy rainfall in
the desert arroyos of Hudspeth and Otero counties. Friday drier
air will push farther east with only Otero and Hudspeth counties
remaining moist enough for storms. Friday through the weekend
appear to be dry for all areas with no significant weather
hazards expected.

.SPOTTER INFORMATION STATEMENT...
Spotters are urged to report significant weather, such as heavy
rain or flooding, hail, strong winds, blowing dust, in real time
to help with advisories and warnings.

In the hours before

Special weather statement, May 30, 1:56 PM MST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service El Paso TX
256 PM MDT TUE MAY 30 2017

NMZ405-406-302145-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
256 PM MDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HIDALGO COUNTY UNTIL
345 PM MDT...

At 253 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cloverdale, or 22 miles west of Antelope Wells, moving north at 5 to
10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Cloverdale and Geronimo Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall may occur with this storm  and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle. Areas of blowing dust may
occur ahead of this storm in the strong outflow winds.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3181 10905 3182 10886 3133 10886 3133 10905
TIME...MOT...LOC 2053Z 239DEG 49KT 3140 10890

NOVLAN
Special weather statement, May 30, 5:38 PM MST, 54 minutes before
Special Weather Statement
National Weather Service El Paso TX
638 PM MDT TUE MAY 30 2017

NMZ409>413-310115-
Southern Tularosa Basin NM-Central Tularosa Basin NM-
Northern Dona Ana County NM-Sierra County Lakes NM-
Southern Dona Ana County/Mesilla Valley NM-
638 PM MDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTERO...SOUTHEASTERN
SIERRA AND CENTRAL DONA ANA COUNTIES UNTIL 715 PM MDT...

At 635 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Organ, or 22 miles northeast of Leasburg, showing
little movement or sight southerly movement around 5 mph mph.
Dime size hail and winds of 45 to 50 mph with blowing dust will be
possible with this storm.

Locations impacted include...
Las Cruces, Leasburg, Mesilla, Jornada Range, Rincon, East Mesa,
Radium Springs, Nmsu Main Campus, White Sands Main Post, Dona Ana,
Talavera, Corralitos, Fairacres, Organ, Soledad Canyon, Aguirre
Springs, Dripping Springs, Lookout Peak and Twin Peaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very local heavy rainfall is also occurring with this storm, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3221 10633 3216 10698 3278 10717 3284 10651
TIME...MOT...LOC 0035Z 239DEG 49KT 3259 10652

NOVLAN
Special weather statement, May 30, 5:53 PM MST, 39 minutes before
Special Weather Statement
National Weather Service El Paso TX
653 PM MDT TUE MAY 30 2017

TXZ421-422-310130-
Southern Hudspeth Highlands TX-Salt Basin TX-
653 PM MDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUDSPETH COUNTY
UNTIL 730 PM MDT...

At 651 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sierra Blanca. This storm was nearly stationary
to moving slowly to the northeast at 5 mph or less..

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of east central
Hudspeth County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3115 10530 3127 10547 3152 10525 3129 10505
TIME...MOT...LOC 0051Z 232DEG 4KT 3127 10530

NOVLAN
Special weather statement, May 30, 6:18 PM MST, 14 minutes before
Special Weather Statement
National Weather Service El Paso TX
718 PM MDT TUE MAY 30 2017

NMZ411-413-TXZ418>420-310200-
Southern Tularosa Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
Western El Paso County TX-
718 PM MDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...SOUTHEASTERN
DONA ANA AND NORTHWESTERN EL PASO COUNTIES UNTIL 800 PM MDT...

At 716 PM MDT, Doppler radar was tracking a strong thunderstorm over
Northeast El Paso. This storm was nearly stationary.

Trained weather spotters reported hail the size of dimes to nickels
with this storm in northeast El Paso near highway 54 and Kenworthy

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Chaparral, Northeast El Paso, El Paso, Anthony Gap and Franklin
Mountains State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3184 10650 3204 10656 3220 10635 3195 10604
TIME...MOT...LOC 0116Z 271DEG 4KT 3191 10643

NOVLAN
Local storm report, May 30, 6:28 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
728 PM MDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             8 E WESTWAY             31.94N 106.45W
05/30/2017  M0.50 INCH       EL PASO            TX   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1700274

HC

The radar

The El Paso radar (KEPZ), 25 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, El Paso

When
May 30, 6:32 PM MST
Where
El Paso County, 5.83 mi NW of Tobin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.940, -106.450

Hail, El Paso

When
May 30, 6:38 PM MST
Where
El Paso County, 4.62 mi NW of Tobin
Measured
1 in hail
Reported by
Public
Coordinates
31.927, -106.437

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700565, 700566.